As one pharmacist knew, some patients require careful heparin dosing. Following a cerebrovascular accident (CVA), a patient had been prescribed heparin at 8 mL/h. The pharmacist found that the patient's heparin line had been connected to a Dial-a-Flow, and the setting on the Dial-a-Flow had been just slightly under 15 mL/h, when the patient was sent off the floor for a test.
Another patient also had been prescribed heparin before he went off the floor to undergo magnetic resonance imaging to rule out a CVA. The setting on his Dial-a-Flow device had been somewhere between 0 and 15 mL/h, according to the floor nurse.
The problem the pharmacist noted was that the Dial-a-Flow device used had no markings less than 15 mL/h. Any rate under 15 mL/h requires the nurse to count drops per minute. Patients such as these 2 require the least amount of heparin.Yet, they were sent off the floors with infusion devices not designed to handle these rates.
The pharmacist's discovery resulted in a quality improvement initiative. A recommendation was made in less than 24 hours to remove Dial-a-Flows from stock and to have patients placed on Buretrols, on which the infusion can be more precisely controlled.
This "catch" is a great example of a pharmacist taking the time to investigate an unusual laboratory result, alert others, and precipitate a quality improvement change that will benefit many patients.
Neonatal IV Versus Oral Doses
Weight-based doses of drugs in neonatal/ pediatric patients that are infrequently used require more scrutiny and may pose a higher risk. A pharmacy department received an order for "Inderal [propranolol] 0.5 mg IV [intravenous] q 6 h" for a 7-day-old, 1-kg baby in the neonatal intensive care unit. An astute pharmacist correctly identified that this was a potential 50-fold overdose (0.5 mg/kg/dose) instead of the correct 0.01 mg/kg/dose.
A specialty physician had told the dose to a neonatal physician over the telephone. Possibly they were thinking of the oral dose of Inderal (0.25 mg/kg/dose) instead of the IV dose. Giving the dose to this baby with supraventricular tachycardia and low birth weight could have been a catastrophic event.
IV doses of medications do not necessarily equate to oral doses of medications. Adverse drug events have been associated with most of the following other drugs in which the IV doses do not equate to the oral doses:
Concomitant IV Drug Dosing
The dosing of some IV drugs is dependent on the dosing of other drugs being administered to the patient concomitantly. A "lightbulb" went on in one pharmacist's head when mesna and ifosfamide were being prescribed together.
A pharmacy department received these orders from a physician: "Mesna 400 mg IV on day 1, then ifosfamide 4.9 g + mesna 4.9 g IV in the same bag over 3 hours, followed by mesna 5 g IV + over 12 hours; repeat above orders daily x 4 days." Upon discussion with the patient's nurse, the pharmacist became aware that the mesna dose of 400 mg IV was inappropriately low. The dosing recommendation is for 20% of the ifosfamide dose at hour zero. Thus, 400 mg would be <10%.
The alert pharmacist contacted the doctor and asked for any dosing protocols he might be guided by with this low dose. The doctor realized the error and asked the pharmacist to rewrite the orders to change mesna to 1000 mg at hour zero. This dose now met the 20% recommended dose, and an insult to the patient's bladder/hemorrhagic cystitis was prevented.
When a patient is transferred from one institution to another, a pharmacist may need to look at the patient's medication profile at the institution from which the patient was transferred. Fortunately, one pharmacist did take that step.
The pharmacist received a scanned order for Augmentin (amoxicillin/clavulanate potassium) 875 mg. The patient's profile, however, documented a penicillin allergy with "respiratory distress." The pharmacist refused to enter the order and requested that the prescriber be notified. After the prescriber was notified, the pharmacist received another order to "proceed with order for AugmentinOK per nurse practitioner."
The pharmacist called back to the nurse on the unit, with an uncomfortable feeling because of the documented "respiratory distress." The pharmacist requested that the nurse ask the patient again what type of reaction he had experienced in the past. The patient reiterated that "he couldn't breathe" when he took penicillin.
The nurse stated that the drug had been approved by the nurse practitioner because the patient had been transferred from another hospital, and he had received penicillin there.
The pharmacist, still questioning this order, decided to look up the patient's medication profile at the other hospital and found that he had been on Levaquin (levofloxacin) and clindamycin. The pharmacist called back to the nurse and asked to have the nurse practitioner notified. As a result, the penicillin order was discontinued, and a possible tragedy was averted.
Pharmacy Times is introducing a new feature that highlights the good that pharmacists do. It is our policy not to identify people or institutions involved. We encourage readers to submit their own "catches" for this monthly column to: firstname.lastname@example.org.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs